Highlights from

WCD 2019

World Congress of Dermatology

Milan 10-15 June 2019

Skin toxicity of immune checkpoint inhibitors

Immune checkpoint inhibitors have revolutionised cancer therapy, for example in the treatment of malignant melanoma. Unfortunately, the use of these agents is associated with many immune-related adverse events (irAEs).

In general, cutaneous toxicity is a predictive biomarker for clinical outcome in patients receiving anticancer therapy [1]. There is a clear association between cutaneous toxicity and efficacy of treatment not only with immunotherapy, but also in targeted therapy and cytotoxic chemotherapeutics.

Anti-programmed cell death receptor-1 (PD-1) antibodies act via blockade of the PD-1 receptor, an inhibitor of the T cell effector mechanisms that limit immune responses against tumours. “IrAEs may involve numerous organ systems, but mainly the skin,” said Prof. Jennifer N. Choi (Northwestern Feinberg School of Medicine, USA) [2]. Of irAEs related to checkpoint inhibitors, 30-40% are cutaneous side effects [3]. Approximately 30% of patients suffer from immunotherapy-induced pruritus, which is associated with rash and xerosis. Another anti-PD-1 side effect is an exacerbation of psoriasis [4]. 71% of cases had a history of psoriasis. Mean time of onset between anti-PD1 initiation and psoriasis flare is 50 days. “If there is a known history of psoriasis, make sure patients are followed carefully during immunotherapy,” suggested Prof. Choi. In addition, TCS treatment should be initiated early on with a maintenance regimen. The following regimen has been successfully tested: TCS for 2 weeks, then topical calcipotriene cream during the week and TCS on weekends [2]. If this is not sufficient, phototherapy should be added while on immunotherapy. Vitiligo is another dermal toxicity, which occurs in up to 25% of patients [5]. Even rare cases of PD-1 induced scleroderma, lupus erythematosus, and alopecia areata are described in the literature [6,7].

The management of immunotherapy-related toxicities should follow the National Comprehensive Cancer Network Guideline. In this guideline, recommendations for continuing or halting immunotherapy can also be found [8].

The content and interpretation of these conference highlights are the views and comments of the speakers/authors.